Hail, Furnas
- When
- May 12, 1:40 PM CST
- Where
- Furnas County, Cambridge
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.280, -100.170
For the second day in a row, severe thunderstorms pounded mainly eastern portions of South Central Nebraska, including many of the same areas affected on the 11th. The majority of severe weather focused near to 30 miles north of the Interstate 80 corridor in Hall, Merrick, Hamilton, Polk and York Counties.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
For the second day in a row, severe thunderstorms pounded mainly eastern portions of South Central Nebraska, including many of the same areas affected on the 11th. The majority of severe weather focused near to 30 miles north of the Interstate 80 corridor in Hall, Merrick, Hamilton, Polk and York Counties. Brief, short-track tornadoes also occurred for the second day in a row, with three confirmed EF0 tornadoes. This included one tornado between Aurora and Giltner, and two others a few miles west of Stromsburg. No damage was reported from these brief touchdowns. In addition, the afternoon and early evening featured numerous reports of large hail, along with torrential rainfall and localized flooding. The largest reported hail of 3 inches in diameter occurred just south of Exeter in Fillmore County. Even several hours after severe storms ended across the area, strong northwest winds developed behind the cold front in the evening as the pressure gradient increased, including a measured 58 MPH gust at the York airport.
This Thursday featured a fairly classic spring setup for severe weather, with a nearly vertically-stacked low pressure system slowly lumbering east near the Nebraska and Kansas border both at the surface and aloft. A nearly stationary surface front arced northeast and east from the low roughly along the Interstate 80 corridor. Meanwhile, a modest dryline swept into the area from the southwest, and a cold front gradually worked southward in the wake of the slow-moving surface low. The combination of these multiple boundaries, along with considerable early afternoon sunshine and the close proximity of the mid-level low pressure system, effectively made this a cold core severe weather situation. While the first strong storm of the day fired up by mid-afternoon in Furnas County nearly directly underneath the mid-level low, the focus quickly turned northeast of the low, with the first severe storms developing in Sherman County around 330 PM. Over the course of the next several hours, severe storms then developed eastward down the Interstate 80 corridor, and southward along the Highway 81 corridor into Fillmore County before gradually slipping eastward out of the area. By late afternoon, the mesoscale environment in the vicinity of the brief tornadoes in Polk County featured 1500 J/kg mixed-layer CAPE, and around 20 knots of low level 0-1km bulk shear.
Heavy rainfall and flooding were also an issue, especially across a narrow corridor north of Interstate 80. As the severe storms trained over this area, 24-hour rainfall totals of 1.5 to over 4 inches were reported across parts of southern Sherman, southern Howard, far northern Hall, Merrick, northern Hamilton, southwest Polk and northwest York Counties. Some of these areas had just received 1-2 inches of rain in severe storms the day before, thus pushing 48-hour rainfall totals into the 4-6 inch range. The town of Polk reported one of the highest 24-hour and 48-hour rainfall amounts, at 4.34 and 6.12 inches, respectively. This resulted in extensive lowland flooding of fields and small creeks, with water also covering numerous roadways. Even a few days after the rainfall, flooding continued along the Big Blue River in Polk County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 12, 12:10 PM CST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HASTINGS NE 110 PM CDT THU MAY 12 2011 .AVIATION...18Z KGRI TAF. TRICKY FORECAST...ESPECIALLY REGARDING CEILINGS AND TIMING OF POTENTIAL CONVECTIVE ACTIVITY. A BOUNDARY LIES TO THE NORTH WITH LIFR/IFR STRATUS TO THE NORTHWEST OF THE BOUNDARY. THE BOUNDARY HAD MADE A RETREAT NORTH EARLIER IN THE MORNING...BUT NOW APPEARS TO BE MAKING A SLOW AND INEVITABLE MOVE TO THE SOUTHEAST AS THE STUBBORN MID-LEVEL LOW CREEPS EAST ACROSS NORTHERN KANSAS. WE SHOULD HAVE ENOUGH INSTABILITY TO PRODUCE SOME THUNDERSTORMS ALONG THIS BOUNDARY TOWARD MID-AFTERNOON INTO PERHAPS THE EARLY EVENING. WITH A LOW SHEAR ENVIRONMENT...WE COULD GET SOME BRIEF AND WEAK LANDSPOUT TYPE TORNADOES DEVELOPING ALONG THE BOUNDARY...ESPECIALLY IF THE BOUNDARY MOVES SLOWLY ENOUGH. WE WILL EVENTUALLY HAVE A LOW CEILING OF STRATUS BEHIND THE BOUNDARY TONIGHT WITH GUSTY NORTHWEST WINDS BEHIND THE BOUNDARY ONCE IT PASSES THROUGH. TIMING OF THE BOUNDARY IS A BIT TRICKY AS MODELS HAVE TRIED HURRYING THIS SYSTEM TO THE EAST FASTER THAN IT ACTUALLY HAS. .DISUSSION...UPDATED SEVERAL FIELDS OF THE FORECAST FOR THIS AFTERNOON AND EVENING...INCLUDING PROBABILITY OF PRECIPITATION...DEW POINTS...SKY COVER...AND WIND. ITS BECOMING MORE APPARENT THAT A BOUNDARY LOCATED IN THE NORTHERN CWA AND CURVING SOUTH INTO THE WESTERN CWA WILL BE THE MOST LIKELY FOCUS OF CONVECTION THIS AFTERNOON. THIS BOUNDARY MOVED A BIT FARTHER TO THE NORTHWEST EARLIER IN THE MORNING...BUT IS FINALLY SHOWING SIGNS OF BUDGING A BIT FARTHER SOUTHEAST. WE SHOULD HAVE ENOUGH INSTABILITY TO PRODUCE SOME THUNDERSTORMS ALONG THIS BOUNDARY TOWARD MID-AFTERNOON INTO PERHAPS THE EARLY EVENING. WITH A LOW SHEAR ENVIRONMENT...WE COULD GET SOME BRIEF AND WEAK LANDSPOUT TYPE TORNADOES DEVELOPING ALONG THE BOUNDARY...ESPECIALLY IF THE BOUNDARY MOVES SLOWLY ENOUGH. WE WILL EVENTUALLY HAVE A LOW CEILING OF STRATUS BEHIND THE BOUNDARY TONIGHT WITH GUSTY NORTHWEST WINDS BEHIND THE BOUNDARY ONCE IT PASSES THROUGH. TIMING OF THE BOUNDARY IS A BIT TRICKY AS MODELS HAVE TRIED HURRYING THIS SYSTEM TO THE EAST FASTER THAN IT ACTUALLY HAS. I ADJUSTED CHANCES OF PRECIPITATION TO BE FOCUSED FARTHER NORTH THIS AFTERNOON...THEN SHIFTING SOUTH INTO THE EVENING. I ALSO SHARPENED UP THE GRADIENT OF DEWPOINTS...WITH SOME MOISTURE PULLING NEAR THE BOUNDARY AND SHARPENED THE GRADIENT OF CLOUDINESS WITH RESPECT TO THE BOUNDARY AS WELL. AGAIN...THIS IS A TOUGH CALL FOR MANY ELEMENTS AS MODELS HAVE TENDED TO MOVE EVERYTHING TO THE EAST TOO FAST...BUT TOOK MY BEST STAB BASED ON THE LATEST TRENDS ON SATELLITE AND RADAR. && PREV DISCUSSION... /ISSUED 325 AM CDT THU MAY 12 2011/ DISCUSSION...MAIN FORECAST CONCERN WILL BE CHANCES FOR SHOWERS AND THUNDERSTORMS THROUGH FRIDAY. THUNDERSTORMS ARE MOVING OUT OF THE FORECAST AREA EARLY THIS MORNING. THE SURFACE LOW IN NORTH CENTRAL KANSAS WITH A FRONTAL BOUNDARY STRETCHING ACROSS SOUTHERN NEBRASKA. THE UPPER LOW PRESSURE SYSTEM THAT BROUGHT SHOWERS AND THUNDERSTORMS TO THE REGION YESTERDAY WILL CONTINUE TO MOVE THROUGH KANSAS TODAY THROUGH FRIDAY. THE SURFACE LOW WILL MOVE TO THE EAST TODAY. THE FRONT WILL BE PUSHED TO THE SOUTHEAST TODAY. THIS MORNING THERE MAY BE SOME ISOLATED SHOWERS AND THUNDERSTORMS ACROSS THE AREA. BY AFTERNOON THERE IS A BETTER CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS THE AREA AS THE UPPER LOW MOVES CLOSER AND THE FRONT MOVES TO THE SOUTHEAST ACROSS THE AREA. THE MUCAPE IS BEST IN THE EAST AND SUPPOSE THERE COULD BE A STRONG STORM ACROSS THE EASTERN PART OF THE FORECAST AREA. AS THE FRONT MOVES THROUGH WINDS FROM THE NORTH WILL INCREASE AND EXPECT BREEZY CONDITIONS BEHIND THE FRONT. TONIGHT THE UPPER LOW STARTS TO MOVE TO THE EAST OF THE AREA...BUT THERE WILL BE SOME LINGERING SHOWERS AND THUNDERSTORMS MAINLY IN THE EAST...BUT THE INSTABILITY DECREASES QUICKLY DURING THE EVENING. OVERNIGHT WILL KEEP SOME SHOWERS ACROSS THE AREA...BUT THERE IS LITTLE INSTABILITY TO CAUSE MUCH MORE THAN SHOWERS. BY FRIDAY THE UPPER LOW GETS FAR ENOUGH TO THE EAST THERE MAY BE SOME LINGERING SHOWERS IN THE FAR EAST...BUT EVEN THESE SHOULD BE COMING TO AN END. TEMPERATURES WILL BE COOLER FOR FRIDAY. A SURFACE HIGH PRESSURE TRIES TO MOVE INTO THE AREA FRIDAY AFTERNOON AND NIGHT. COOLER AIR WILL CONTINUE ACROSS THE AREA FRIDAY NIGHT THROUGH SUNDAY. MADE NO CHANGES TO SUNDAY AND BEYOND. && .GID WATCHES/WARNINGS/ADVISORIES... NE...NONE. KS...NONE. && AVIATION/UPDATE...HEINLEIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HASTINGS NE 1155 AM CDT THU MAY 12 2011 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 131200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 1155 AM CDT THU MAY 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS THE ENTIRE OUTLOOK AREA MAINLY BETWEEN 3 PM THIS AFTERNOON AND 8 PM THIS EVENING. THERE IS THE POSSIBILITY THAT SOME THUNDERSTORMS WILL BE STRONG TO SEVERE...WITH THE BEST CHANCES OF SEVERE WEATHER GENERALLY ALONG AND EAST OF A LINE FROM SUMNER TO HOLDREGE NEBRASKA...TO SMITH CENTER KANSAS. WHILE THE PRIMARY HAZARDS WILL BE WITH DAMAGING WINDS NEAR 60 MPH AND QUARTER SIZE HAIL...AN ISOLATED TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE CHANCE FOR THUNDERSTORMS RETURNS TO THE OUTLOOK AREA WEDNESDAY THROUGH THURSDAY. SEVERE WEATHER IS NOT EXPECTED AT THIS POINT IN TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BETWEEN 3 PM THIS AFTERNOON AND 8 PM THIS EVENING...GENERALLY ALONG AND EAST OF A LINE FROM SUMNER TO HOLDREGE NEBRASKA...TO SMITH CENTER KANSAS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE) ADO
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
228 PM CDT THU MAY 12 2011
NEZ082-122000-
FURNAS NE-
228 PM CDT THU MAY 12 2011
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FURNAS COUNTY UNTIL 300
PM CDT...
AT 221 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CAMBRIDGE...OR 33 MILES NORTHWEST OF
NORTON...MOVING NORTHWEST AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF NORTHWESTERN FURNAS COUNTY.
ADDITIONAL STORMS ARE EXPECTED TO DEVELOP ACROSS THE WESTERN HALF OF
FURNAS COUNTY BETWEEN 230 PM CDT AND 300 PM CDT.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4036 10020 4036 10010 4035 9997 4000 9992
4001 10019 4016 10021 4035 10021
TIME...MOT...LOC 1927Z 143DEG 11KT 4028 10017
EWALDThe Grand Island radar (KUEX), 147 km away, was scanning. The volume nearest the first event began at 19:40 UTC.
23 hail, 6 flash flood, 3 tornado, 1 high wind. Local standard time, as filed.
No damage was caused by this brief tornado touchdown.
No damage was caused by this brief tornado touchdown.
No damage was caused by this brief tornado touchdown.
Water was reported over a number of county roads, and while the primary flooding threat ended during the late evening hours and water then began to recede, area creeks continued to run high and ditches were full well into the morning hours of May 13th. A few county roads actually remained closed over the next day or so, having been damaged by the flood water.
Water was reported over a number of county roads, and while the primary flooding threat ended during the late evening hours and water then began to recede, area creeks continued to run high and ditches were full well into the morning hours of May 13th. A few county roads actually remained closed over the next day or so, having been damaged by the flood water.
Water was reported over a number of county roads, and while the primary flooding threat ended during the late evening hours and water then began to recede, area creeks continued to run high and ditches were full well into the morning hours of May 13th. A few county roads actually remained closed over the next day or so, having been damaged by the flood water.
Quarter to golf ball size hail was reported.
Water was reported over a number of county roads, as well as Highway 66 east of Hordville. While the primary flooding threat ended during the late evening hours and water then began to recede, area creeks continued to run high and ditches were full well into the morning hours of May 13th.
Water was reported over a number of county roads, and while the primary flooding threat ended during the late evening hours and water then began to recede, area creeks continued to run high and ditches were full well into the morning hours of May 13th.
Water was reported over a number of county roads, and while the primary flooding threat ended during the late evening hours and water then began to recede, area creeks continued to run high and ditches were full well into the morning hours of May 13th.
North to northwest winds increased across the area behind the departing surface low pressure system during the late evening and overnight hours, with gusts of 40 to 50 mph reported at a number of locations. The highest wind gust reported was 58 mph at York.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2011Every state in 2011This day in weather historyThe tornado archive for Nebraska, 2011Warnings in Nebraska, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 306315, 306316, 306318, 306319, 306320, 306321, 306322, 306353, 306326, 306327, 306329, 306331, 306332, 306354, 306355, 306334, 306335, 308899, 308900, 308901, 306336, 308896, 308897, 308898, 306339, 306340, 306341, 306342, 306343, 306344, 306345, 306346, 306352.